Michigan, 2011

Hail in Michigan, April 19, 2011

April 19, 2011 · NWS GRR · 6 events in 6 counties and zones

Thunderstorms developed during the late afternoon and evening hours of April 19th in an axis of increasing elevated instability well to the north of a warm front across Indiana and Ohio. The storms produced numerous reports of hail across southern lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Thunderstorms developed during the late afternoon and evening hours of April 19th in an axis of increasing elevated instability well to the north of a warm front across Indiana and Ohio. The storms produced numerous reports of hail across southern lower Michigan. Most of the hail was sub severe, but there were a couple of reports of hail reaching an inch to an inch and a quarter in diameter. The thunderstorms were also accompanied by heavy rainfall and frequent lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 19, 6:10 PM EST, 3 hours earlier.

Area forecast discussion, Apr 19, 6:10 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
710 PM EDT TUE APR 19 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(1233 PM EDT TUE APR 19 2011)
LOW PRESSURE WILL MOVE SOUTH OF LOWER MICHIGAN TONIGHT BRINGING RAIN
TO MOST OF SOUTHERN LOWER MICHIGAN. THE NORTHERN HALF OF LOWER
MICHIGAN WILL SEE SOME SNOW...SLEET AND FREEZING RAIN OVERNIGHT.
THUNDERSTORMS ARE EXPECTED ACROSS FAR SOUTHERN LOWER MICHIGAN AND
SOME OF THEM COULD DROP HAIL AND HEAVY RAIN. THE LOW WILL MOVE EAST
ON WEDNESDAY MORNING WITH WINDY AND COLD WEATHER ALONG WITH
SCATTERED RAIN AND SNOW SHOWERS.

&&

.SHORT TERM...(545 PM EDT TUE APR 19 2011)
(TONIGHT THROUGH THURSDAY NIGHT)
WILL BE ISSUING AN UPDATE TO INCLUDE THE NEXT ROW SOUTH OF THE
CURRENT ADVISORY INTO THE ONGOING WINTER WEATHER ADVISORY. THE ROW
OF COUNTIES THAT WILL BE INCLUDED IN THE ADVISORY ARE
OCEANA...NEWAYGO...MECOSTA AND ISABELLA. REPORTS OF ACCIDENTS HAVE
BEEN RECEIVED FROM MECOSTA COUNTY ESPECIALLY ALONG HIGHWAY 131. THIS
ROW OF COUNTIES WILL FLIRT WITH THE MIXTURE OF PRECIPITATION AS THE
ZERO C ISOTHERM AT 850MB/S OSCILLATES THROUGH THE AREA TONIGHT.
ANOTHER CONCERN IS THE CONVECTION LIFTING INTO THE AREA FROM THE
SOUTH AND WEST. THESE CONVECTIVE CELLS MAY PUT DOWN BRIEF BUT
INTENSE BOUTS OF SLEET OR FREEZING RAIN. ZFP AND WSW TO FOLLOW
SHORTLY.

PREVIOUS DISCUSSION...
ISSUED A WINTER WEATHER ADVISORY FOR THE NORTHERN TIER AS SOME SNOW
AND SLUSH WILL BE ON THE ROADS THIS EVENING. SNOW SHOULD TRANSITION
TO SLEET AND THEN RAIN THIS EVENING WITH SOME POTENTIAL FOR FREEZING
RAIN AS NORTHEAST LOW LEVEL FLOW FROM A VERY COLD HIGH ACROSS
SOUTHERN CANADA WILL CONTINUE.

COULD SEE A COUPLE INCHES OF SNOW AND SLEET ACROSS THE ADVISORY AREA
AND SECONDARY ROADS WILL BE SLIPPERY OVERNIGHT INTO WEDNESDAY
MORNING. WILL HAVE TO MONITOR TRENDS THIS EVENING ACROSS THE ROW OF
COUNTIES SOUTH OF THE ADVISORY AS TRAVEL CONDITIONS COULD BE
IMPACTED THERE THIS EVENING AS WELL.

ACROSS THE SOUTHERN FORECAST AREA...SEVERE AND HEAVY RAIN POTENTIAL
SEEMS TO BE DIMINISHING AS 12Z MODEL GUIDANCE CONTINUES THE SOUTHERN
TREND WITH THE SFC LOW. SOME HAIL FROM ELEVATED THUNDERSTORMS WILL
BE THE THREAT THIS EVENING. THE LOW MOVES EAST AFTER MIDNIGHT AND
COLDER AIR SHOULD BE MOVING SOUTH WITH RAIN TRANSITIONING BACK TO
SLEET AND SNOW ACROSS THE CENTRAL FORECAST AREA BEFORE TAPERING OFF
TO SHOWERY PRECIP DURING WEDNESDAY MORNING.

&&

.LONG TERM...(416 PM EDT TUE APR 19 2011)
(FRIDAY THROUGH TUESDAY)
THE PATTERN REMAINS UNCHANGED THROUGH THE LONG TERM.  A NEARLY
STATIONARY FRONT WILL REMAIN OVER THE OHIO THROUGH MONDAY.  A PARADE
OF SOUTHERN STREAM SYSTEMS ARE EXPECTED TO TRAVEL ALONG THIS
BOUNDARY GIVING SOUTHERN LOWER MICHIGAN PERIODIC RAINS.

THE FIRST SYSTEM BUCKLES THE BOUNDARY NORTHWARD WITH LOW PRESSURE
MOVING ACROSS WISCONSIN INTO THE U.P. ON FRIDAY/FRIDAY NIGHT.  A
ROUND OF THUNDERSTORMS LOOKS LIKE A DECENT CHANCE WITH ADDITIONAL
RAIN AROUND A HALF INCH.  LEFT POPS IN FOR THE WEEKEND AS THE MODELS
CONFLICT WITH HOW MUCH INFLUENCE HIGH PRESSURE MAY HAVE ON THE
REGION.

THE NEXT SYSTEM WILL COME IN DURING THE MONDAY/TUESDAY TIME FRAME
AND LOOKS SIMILAR TO THE FRIDAY NIGHT STORM.  HOWEVER...IT DOES
APPEAR TO TAKE A MORE WESTERN TRACK.  THIS MAY ALLOW WARMER TEMPS TO
MOVE IN ALONG WITH DEEPER GULF MOISTURE.  SO HAVE CONTINUED WITH
TEMPS IN THE 60S MONDAY...AND INTO THE 70S TUESDAY.  HOWEVER IT
SHOULD REMAIN WET.  THIS SYSTEM NEXT WEEK MAY FINALLY BREAK THE
CURRENT WEATHER MOLD AS WE SHOULD BECOME MORE ZONAL INTO THE MIDDLE
OF NEXT WEEK.

&&

.AVIATION...(710 PM EDT TUE APR 19 2011)
LOW CLOUDS WITH RAIN AND SCATTERED TSTORMS WILL RESULT IN MVFR TO
IFR CONDITIONS THRU THE LATE EVENING HOURS. CONDITIONS WILL IMPROVE
FROM IFR TO MVFR THROUGH THE LATE MORNING/AFTERNOON HOURS WEDNESDAY
AS CIGS IMPROVE.

&&

.MARINE...(416 PM EDT TUE APR 19 2011)
WILL CONTINUE THE SMALL CRAFT ADVISORY THROUGH 8 PM. WINDS WILL BE
CLOSE TO GALES AT TIMES BUT SHOULD REMAIN JUST BELOW.

&&

.HYDROLOGY...(416 PM EDT TUE APR 19 2011)
EXPECT UP TO AN INCH OF RAIN ACROSS THE ST JOE AND KALAMAZOO RIVER
BASINS TONIGHT WHICH WOULD RESULT IN SOME RISES. MORE RAIN IS
EXPECTED ON FRIDAY WITH ANOTHER HALF INCH POSSIBLE FOR THOSE BASINS.
FURTHER NORTH...QPF IS LOWER AND NO BIG RISES ARE EXPECTED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FOR NORTHERN TWO ROWS OF COUNTIES
THROUGH 14Z.
LM...SMALL CRAFT ADVISORY THROUGH 00Z THU FOR THE ENTIRE NEARSHORE.

&&

SYNOPSIS:    OSTUNO
SHORT TERM:  OSTUNO/DUKE
LONG TERM:   JK
AVIATION:    LAURENS
MARINE:      OSTUNO
HYDROLOGY:   OSTUNO
Hazardous weather outlook, Apr 19, 7:25 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
825 PM EDT TUE APR 19 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-201130-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
825 PM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN COULD LEAD TO MINOR FLOODING. MANY AREAS SHOULD SEE
MORE THAN AN INCH OF RAIN SOUTH OF A MUSKEGON TO ST. JOHNS LINE. WITH
AN ELEVATED RISK FOR OVER TWO INCHES.

SLEET AND SNOW FALLING NORTH OF A LINE FROM MUSKEGON TO ALMA IS
LIKELY TO CHANGE TO ALL RAIN TONIGHT. LIGHT ADDITIONAL ACCUMULATIONS
OF SLEET AND SNOW ARE EXPECTED...AND IT WILL CONTINUE TO IMPACT
TRAVEL.

THUNDERSTORMS ARE EXPECTED INTO TONIGHT. SEVERE WEATHER IS
POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM HOLLAND TO ST. JOHNS.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. THE
STORMS WILL BE MOVING QUICKLY NORTHEAST AT 40 MPH. FREQUENT CLOUD TO
GROUND LIGHTNING MAY OCCUR.

WIND GUSTS FROM THE EAST COULD TOP 35 MPH INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IF HEAVY RAIN OCCURS WATER LEVELS WILL BE ON THE RISE FOR THE
MIDDLE TO END OF THE WEEK.

ANOTHER STORM COULD BRING MORE RAIN TO THE AREA FRIDAY INTO FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ844>849-201130-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
825 PM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT.
A RISK FOR GALE FORCE WINDS EXISTS. THUNDERSTORMS ARE EXPECTED
INTO TONIGHT WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MJS NJJ

In the hours before

Local storm report, Apr 19, 8:23 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
923 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 WNW GOODWELL TWP      43.61N 85.64W
04/19/2011  M0.25 INCH       NEWAYGO            MI   COCORAHS

&&

WH
Local storm report, Apr 19, 8:49 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
949 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             REMUS                   43.60N 85.15W
04/19/2011  M0.25 INCH       MECOSTA            MI   TRAINED SPOTTER

&&

WH
Local storm report, Apr 19, 9:00 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1000 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             4 ENE CLARE             43.85N 84.69W
04/19/2011  E0.25 INCH       CLARE              MI   TRAINED SPOTTER

&&

NJJ
Local storm report, Apr 19, 9:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1003 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SLEET            4 ENE CLARE             43.85N 84.69W
04/19/2011  E1.00 INCH       CLARE              MI   TRAINED SPOTTER

            APPROXIMATELY ONE INCH OF SNOW FELL EARLIER TODAY...THEN
            MELTED. AROUND ONE INCH OF SLEET THEN FELL LATER.

&&

NJJ
Local storm report, Apr 19, 9:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1007 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             4 NNE HOLLAND           42.83N 86.09W
04/19/2011  E0.25 INCH       OTTAWA             MI   TRAINED SPOTTER

&&

NJJ
Local storm report, Apr 19, 9:08 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             GLENN                   42.52N 86.23W
04/19/2011  E0.25 INCH       ALLEGAN            MI   TRAINED SPOTTER

&&

NJJ

The radar

The Grand Rapids radar (KGRR), 24 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Ottawa

When
April 19, 9:10 PM EST
Where
Ottawa County, 2.13 mi NNE of Jamestown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.860, -85.840

A trained spotter just northeast of Jamestown reported that hail sizes ranged from a half an inch to three quarters of an inch in diameter.

Hail, Allegan

When
April 19, 9:15 PM EST
Where
Allegan County, 0.86 mi NW of Moline
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.740, -85.660

Law enforcement in Moline reported three-quarter inch diameter hail.

Hail, Kent

When
April 19, 9:15 PM EST
Where
Kent County, 0.69 mi S of Jennison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.890, -85.780

A trained spotter near Jenison reported hail around 0.75 inch in diameter. Several other reports from the area indicate hails sizes of 0.25 to 0.50 inches.

Hail, Clinton

When
April 19, 10:18 PM EST
Where
Clinton County, 0.51 mi E of St Johns
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.000, -84.560

A trained spotter in St. John's reported hail up to penny size.

Hail, Eaton

When
April 19, 10:18 PM EST
Where
Eaton County, 0.86 mi SW of Charlotte
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.560, -84.830

Up to nickel sized hail was reported by a trained spotter near Charlotte.

Hail, Jackson

When
April 19, 10:40 PM EST to 10:44 PM EST
Where
Jackson County, 1.02 mi E of Woodville
Measured
0.75 in hail
Reported by
Public
Coordinates
42.250, -84.410

A public reports from the city of Jackson indicated that hail around 0.75 inches in diameter. A report was also received that hail broke a window in a home in the city of Jackson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285569, 285570, 285581, 285584, 285585, 285566.